Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 147, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Nov 11, 2002, 8:57 AM EST for Lee County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 11, 2002, 8:57 AM EST (13:57 UTC)
- Expired
- Nov 11, 2002, 9:45 AM EST
- In force
- 48 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Lee County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 9:30 AM EST | Thunderstorm Wind 50 E | Tramway, NC | Trees and powerlines were blown down near South Plank Road and Highway 15-501. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 6:35 AM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
652 WUUS52 KRAH 111357 SVRRAH NCC105-111445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 852 AM EST MON NOV 11 2002 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 945 AM EST * AT 852 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10 MILES WEST OF LEE COUNTY...MOVING EAST AT 40 MPH. THESE STORMS WILL REACH WESTERN LEE COUNTY SHORTLY AFTER 900 AM...AND SANFORD BETWEEN 915 AM AND 930 AM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... TRAMWAY SANFORD LEMON SPRINGS GUM SPRINGS CUMNOCK THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...AND POSSIBLY LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 3550 7937 3538 7930 3532 7912 3561 7907 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 2:54 AM EST, 6 hours 3 minutes earlier.
Area forecast discussion, Nov 11, 2:54 AM EST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD TORNADO WATCH NATIONAL WEATHER SERVICE RALEIGH NC 145 AM EST MON NOV 11 2002 ...TORNADO WATCH FOR NW PIEDMONT... STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE MORNING THROUGH EARLY AFTERNOON. THE WEATHER ASSOCIATED WITH THE FRONTAL SYSTEM COULD BE QUITE ACTIVE...TEMPERATURES WILL REACH INTO THE 70S WITH DEWPOINTS IN THE MID AND UPPER 60S. ONCE THE THIS SYSTEM MOVES THROUGH...LOW PRESSURE AREAS WILL MOVE ALONG THE FRONT...THUS THE CHANCE OF RAIN WILL CONTINUE INTO TUESDAY AND WEDNESDAY. THE RAIN DURING THIS PERIOD COULD BE HEAVY WITH THE PERSISTENT NORTHEAST FLOW OFF THE ATLANTIC. DRY AIR WILL WORK INTO THE AREA FROM THE WEST LATE WEDNESDAY INTO EARLY THURSDAY. THE CURRENT FORECAST HAS A GOOD HANDLE ON CURRENT TREND...HIGH PROBABILITY TODAY AND TONIGHT STATEWIDE...THEN TAPERING OFF IN THE WEST WITH HIGHER POPS IN THE EAST TUESDAY THROUGH WEDNESDAY. .RAH...TORNADO WATCH NW PIED AND SRN PIED. RHJ
Hazardous weather outlook, Nov 11, 5:50 AM EST, 3 hours 7 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE 550 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING OVER THE NORTHEAST PIEDMONT AND THE SOUTHERN PIEDMONT. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS GUSTS AND LARGE HAIL. ISOLATED TORNADOES ARE A POSSIBILITY. .SPOTTER CALL TO ACTION STATEMENT... GREENSBORO SKYWARN SPOTTER ACTIVATION IS REQUESTED. .DAYS TWO THROUGH SEVEN... ENTER DETAILS HERE...
In the hours before
Special weather statement, Nov 11, 6:16 AM EST, 2 hours 41 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-112314- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE 616 AM EST MON NOV 11 2002 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA MONDAY... ...THERE IS A RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS OVER ALL OF CENTRAL NORTH CAROLINA THROUGH THE AFTERNOON... SKYWARN SPOTTERS... NETWORK ACTIVATION IS REQUESTED IN ALL LOCATIONS SYNOPSIS...A STRONG COLD FRONT ACCOMPANIED BY VERY STRONG WINDS ALOFT WILL MOVE EAST THROUGH CENTRAL NORTH CAROLINA THIS MORNING AND THIS AFTERNOON. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RHJ
Special weather statement, Nov 11, 6:16 AM EST, 2 hours 41 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-112314- SEVERE WEATHER OUTLOOK...CORRECTION FOR TYPE OF RISK... NATIONAL WEATHER SERVICE 616 AM EST MON NOV 11 2002 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA MONDAY... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS OVER ALL OF CENTRAL NORTH CAROLINA THROUGH THE AFTERNOON... SKYWARN SPOTTERS... NETWORK ACTIVATION IS REQUESTED IN ALL LOCATIONS SYNOPSIS...A STRONG COLD FRONT ACCOMPANIED BY VERY STRONG WINDS ALOFT WILL MOVE EAST THROUGH CENTRAL NORTH CAROLINA THIS MORNING AND THIS AFTERNOON. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RHJ
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 7:23 AM EST | Severe Thunderstorm Warning | RAH | Forsyth | 37 min |
| Nov 11, 8:41 AM EST | Severe Thunderstorm Warning | RAH | Moore | 34 min |
| Nov 11, 8:44 AM EST | Severe Thunderstorm Warning | RAH | Chatham | 46 min |
| Nov 11, 8:45 AM EST | Severe Thunderstorm Warning | RAH | Anson, Richmond | 45 min |
| Nov 11, 9:11 AM EST | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 49 min |
| Nov 11, 9:15 AM EST | Severe Thunderstorm Warning | RAH | Durham, Orange | 30 min |
| Nov 11, 9:20 AM EST | Severe Thunderstorm Warning | RAH | Harnett | 55 min |
| Nov 11, 9:25 AM EST | Severe Thunderstorm Warning | RAH | Wake | 50 min |
| Nov 11, 9:40 AM EST | Tornado Warning | RAH | Wake | 35 min |
| Nov 11, 9:41 AM EST | Severe Thunderstorm Warning | RAH | Cumberland | 49 min |
| Nov 11, 9:52 AM EST | Tornado Warning | RAH | Cumberland, Harnett | 38 min |
| Nov 11, 10:04 AM EST | Severe Thunderstorm Warning | RAH | Johnston | 41 min |
| Nov 11, 10:19 AM EST | Severe Thunderstorm Warning | RAH | Sampson | 41 min |
| Nov 11, 10:30 AM EST | Severe Thunderstorm Warning | RAH | Nash | 30 min |
| Nov 11, 10:34 AM EST | Severe Thunderstorm Warning | RAH | Nash | 26 min |
| Nov 11, 10:35 AM EST | Severe Thunderstorm Warning | RAH | Wayne | 40 min |
| Nov 11, 10:49 AM EST | Tornado Warning | RAH | Wayne | 26 min |
| Nov 11, 10:58 AM EST | Severe Thunderstorm Warning | RAH | Sampson | 32 min |
| Nov 11, 11:18 AM EST | Tornado Warning | RAH | Wayne | 12 min |
| Nov 11, 11:18 AM EST | Tornado Warning | RAH | Wayne | 12 min |
| Nov 11, 11:24 AM EST | Severe Thunderstorm Warning | RAH | Edgecombe | 21 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.